Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 80, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 4, 2012, 1:49 PM CDT for Knox County, Nebraska. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 1:49 PM CDT (18:49 UTC)
- Expired
- May 4, 2012, 2:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:51 PM CDT | HAIL 1.75 | 8 Nw Verdigre, NE | |
| May 4, 2:18 PM CDT | HAIL 0.88 | 10 Nw Verdigre, NE | DIME TO NICKEL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2705 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
020
WUUS53 KOAX 041849
SVROAX
NEC107-041915-
/O.NEW.KOAX.SV.W.0080.120504T1849Z-120504T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
149 PM CDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 215 PM CDT
* AT 144 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11
MILES SOUTH OF MONOWI...OR 23 MILES NORTHEAST OF ONEILL...AND
MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
VERDIGRE...NIOBRARA AND VERDEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4288 9825 4284 9819 4284 9814 4276 9803
4277 9794 4279 9791 4261 9789 4256 9830
4288 9831 4288 9830
TIME...MOT...LOC 1844Z 248DEG 17KT 4266 9828
WIND...HAIL <50MPH 1.00IN
$$
ZAPOTOCNY2 follow-up statements
398
WWUS53 KOAX 041900
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
200 PM CDT FRI MAY 4 2012
NEC107-041915-
/O.CON.KOAX.SV.W.0080.000000T0000Z-120504T1915Z/
KNOX NE-
200 PM CDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM
CDT FOR KNOX COUNTY...
AT 153 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED
11 MILES NORTHWEST OF VERDIGRE...OR 26 MILES NORTHEAST OF ONEILL...
MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
VERDIGRE...NIOBRARA AND VERDEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4288 9825 4284 9819 4284 9814 4276 9803
4277 9794 4279 9791 4261 9789 4256 9830
4288 9831 4288 9830
TIME...MOT...LOC 1853Z 248DEG 17KT 4268 9822
WIND...HAIL <50MPH 1.25IN
$$
ZAPOTOCNY772
WWUS53 KOAX 041914
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
214 PM CDT FRI MAY 4 2012
NEC107-041925-
/O.EXP.KOAX.SV.W.0080.000000T0000Z-120504T1915Z/
KNOX NE-
214 PM CDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY WILL EXPIRE AT
215 PM CDT...
THE SEVERE THUNDERSTORM WARNING HAS BEEN EXTENDED WITH A NEW
WARNING FOR KNOX COUNTY.
LAT...LON 4288 9825 4284 9819 4284 9814 4276 9803
4277 9794 4279 9791 4261 9789 4256 9830
4288 9831 4288 9830
TIME...MOT...LOC 1913Z 248DEG 17KT 4268 9822
$$
ZAPOTOCNYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:19 PM CDT, 30 minutes earlier.
Area forecast discussion, May 4, 1:19 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 119 PM CDT FRI MAY 4 2012 .UPDATE... UPDATE TO INCLUDE PRECIP CHANCES IN NORTH AND LOWER HIGH TEMPS. OTHERWISE UPDATES FOR CLOUD COVER AND HIGHER DEWPOINTS. && .DISCUSSION... WEAK STATIONARY BOUNDARY NOTED NEAR THE SOUTH DAKOTA BORDER WITH SOUTH FLOW AND DEWPOINTS IN THE 60S TO LOWER 70S ACROSS THE FORECAST AREA. CLUSTER OF STORMS IN SOUTH DAKOTA GENERALLY LIFTING TO THE EAST NORTHEAST...HOWEVER SOME BUILDING SOUTHWARD INTO NORTH CENTRAL NEBRASKA. EXPECT THIS TREND TO CONTINUE DURING THE AFTERNOON. STILL A RISK FOR STORMS TO BECOME STRONG TO SEVERE WITH HEATING AND INSTABILITY INCREASING DURING THE AFTERNOON. BEST DEEP LAYER SHEAR IN THE NORTH. THERE IS NOT A REAL STRONG MID OR UPPER LEVEL FORCING MECHANISM FOR OUR LOCAL AREA HOWEVER INSTABILITY IS MODERATE TO HIGH AND THERE MAY BE SOME OUTFLOW BOUNDARIES TO FOCUS ON. THE STORMS SHOULD DRIFT OR DEVELOP SOUTHEAST INTO PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA WITH BETTER THETA-E ADVECTION INSTABILITY AND ATMOSPHERE IS NOT CAPPED. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. && .AVIATION...18Z TAFS FOR KOFK...KLNK AND KOMA. STILL SOME PATCHY MVFR CIGS AND VSBYS EARLY THIS AFTERNOON THEN EXPECT SCT-BKN VFR CONDITIONS LATE THIS AFTERNOON. WILL CONTINUE TO MONITOR TSRA DEVELOPMENT WITH CLUSTER OF STORMS THIS AFTERNOON IN SOUTH DAKOTA THAT WILL CLIP NORTHEAST NEBRASKA. DID INCLUDE MENTION TSRA POTENTIAL AT KOFK AFT 00Z. MORE UNCERTAINY OVERNIGHT FOR KOMA AND KLNK...HOWEVER DID INCLUDE PRECIP MENTION AT KOMA. DUE TO VERY MOIST AIRMASS AND DECREASING WINDS...HAVE DETERIORATING CIGS AND VSBYS WITH FOG AND STRATUS AFTER 06Z TO MVFR...THEN IFR/LIFR WITH IMPROVING CONDITIONS AFTER 15Z. .PREV DISCUSSION... /ISSUED 425 AM CDT FRI MAY 4 2012/ DISCUSSION... FAIRLY ACTIVE WEATHER IS EXPECTED THROUGH THE WEEKEND...WITH MOST THUNDERSTORM CHANCES OCCURRING DURING EVENING AND OVERNIGHT HOURS. A FEW STORMS POPPED UP THURSDAY EVENING BUT REALLY COULD NOT MAINTAIN THEMSELVES WITH LIGHT FLOW ALOFT. STORMS CONTINUE TO FIRE IN NORTHERN MISSOURI...AND OCCASIONALLY IN FAR SOUTHEAST NEBRASKA...BUT THESE SHOULD NOT AFFECT OUR CWA AFTER SUNRISE. THIS SHOULD LEAVE OUR AREA UNDER FAIRLY BENIGN CONDITIONS THROUGH MUCH OF THE DAY. MID FLOW PATTERN WILL BE DOMINATED BY UPPER TROUGH DROPPING INTO THE WESTERN STATES THIS WEEKEND. SIGNIFICANT DISTURBANCE WILL EJECT FROM THE BROADER TROUGH THROUGH THE NORTHERN ROCKIES INTO NORTH DAKOTA BY SUNDAY...PUSHING A COLD FRONT SOUTHEAST THROUGH THE CENTRAL PLAINS. A COUPLE OF MORE MINOR DISTURBANCES ARE EXPECTED TO EJECT THROUGH THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS IN FAST SOUTHWEST FLOW AHEAD OF THE AFOREMENTIONED FEATURES. EACH DISTURBANCE WILL TRIGGER CONVECTIVE COMPLEXES WHICH WILL AFFECT AT LEAST OUR NORTHERN CWA UNTIL THE COLD FRONT SWEEPS THROUGH SATURDAY NIGHT AND SUNDAY. THE FIRST WAVE WAS MOVING INTO SOUTH DAKOTA THIS MORNING. LOWER PRESSURES THERE WILL BRING MOIST SOUTHERLY FLOW TO EASTERN NEBRASKA DURING THE DAY. MODELS INDICATE WARM FRONT WILL SET UP NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER AS SURFACE WAVE TRACKS EAST. EXPECT A COMPLEX OF STORMS TO FORM NORTH OF THIS LOW AND TRACK EAST INTO NORTHEAST NEBRASKA EARLY THIS EVENING WHERE SBCAPE VALUES WILL APPROACH 3000 J/KG. SEVERE THREAT SHOULD BE LIMITED TO LARGE HAIL GIVEN LOW SHEAR...AND LIGHT WIND REGIME SUGGESTS A FEW DOWNBURSTS COULD OCCUR. SOME MODELS SUGGEST A TURN TO THE SOUTHEAST THROUGH EASTERN NEBRASKA AND WESTERN IOWA OVERNIGHT... BUT LACK OF 850 FLOW SUGGESTS THESE CHANCES ARE SMALL. THE SECOND WAVE WILL EJECT INTO SOUTH DAKOTA SATURDAY AFTERNOON AHEAD OF COLD FRONT DROPPING SOUTHEAST. AGAIN EXPECT STORMS TO FIRE NEAR THIS WAVE...WITH DEVELOPMENT CONTINUING ALONG COLD FRONT OVERNIGHT. MOST OF OUR AREA WILL LIKELY REMAINED CAPPED THROUGH THE DAY SATURDAY...SO HAVE GONE DRY THEN. INCREASING LOW LEVEL JET WILL AID TO MAINTAIN CONVECTION SATURDAY NIGHT INTO SUNDAY MORNING. STORMS SHOULD BE INCREASINGLY ELEVATED OVERNIGHT...WITH MUCAPES CLOSE TO 4000 J/KG KEEPING A LARGE HAIL THREAT GOING ALL NIGHT. LINGERING SHOWERS OR STORMS ARE A GOOD BET IN OUR SOUTHEAST SUNDAY MORNING...BUT COOLER AND DRIER AIR SPILLING IN BEHIND FRONT SHOULD LIMIT EXTENT. HIGHS TODAY AND SATURDAY WILL AVERAGE THE MID AND UPPER 80S WITH DEW POINTS WELL INTO THE 60S. 70S SHOULD BE COMMON ON SUNDAY BEHIND COLD FRONT...WITH 60S AND LOWER 70S COMMON MONDAY THROUGH WEDNESDAY AS COOL AIR IS REINFORCED WITH ANOTHER COLD FRONT MONDAY NIGHT. RETURN FLOW LOOKS TO SET UP THURSDAY...PUSHING HIGHS BACK INTO THE 70S TO NEAR 80. OTHERWISE A BASICALLY DRY PERIOD MONDAY THROUGH THURSDAY. DERGAN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY
Hazardous weather outlook, May 4, 12:06 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1206 PM CDT FRI MAY 4 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1206 PM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR STRONG TO SEVERE STORMS ACROSS ALL OF THE OUTLOOK AREA BEGINNING LATE THIS AFTERNOON IN NORTHEAST NEBRASKA...THEN THROUGH THE EVENING ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERNS WITH DAMAGAING WINDS A SECONDARY CONCERN. AN ISOLATED TORNADO CANNOT BE RULED OUT FOR NORTHEAST NEBRASKA CLOSE TO THE SOUTH DAKOTA BORDER OR INTO WEST CENTRAL IOWA. DEEP MOISTURE IS IN PLACE AND AFTERNOON HEATING WILL PRODUCE A VERY UNSTABLE ATMOSPHERE ACROSS THE OUTLOOK AREA. A STATIONARY FRONT IS DRAPED ALONG THE SOUTH DAKOTA BORDER. IN ADDITION THERE ARE ONGOING THUNDERSTORMS IN SOUTH DAKOTA ASSOCIATED WITH A MID LEVEL WEATHER DISTURBANCE. THIS MID LEVEL WAVE WILL CONTINUE EAST AND ALONG WITH THE FRONTAL SYSTEM AND WITH THE HEATING WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ENHANCED SHEAR NEAR THE FRONT IN NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA MEANS THAT STORMS THAT DEVELOP WILL HAVE A SMALL CHANCE TO PRODUCE A TORNADO. THIS ACTIVITY IS EXPECTED TO DRIFT OR DEVELOP SOUTHEAST ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING...WITH LARGE HAIL AND LOCALLY HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY EVENING AND SATURDAY NIGHT. A VERY UNSTABLE ATMOSPHERE WILL BE IN PLACE SATURDAY AFTERNOON BUT WARM MID LEVEL TEMPERATURES SHOULD CAP ANY DEVELOPMENT UNTIL A COLD FRONT APPROACHES FROM THE NORTHWEST. THAT FRONT SHOULD BE MOVING INTO NORTHEAST NEBRASKA DURING THE EVENING...THEN SWEEP THROUGH THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. LARGE HAIL AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY THUNDERSTORMS...EVEN THROUGH THE OVERNIGHT HOURS...AS INSTABILITY AND MOISTURE WILL REMAIN HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN NORTHEAST NEBRASKA...AND THIS EVENING ACROSS THE REST OF THE AREA. ZAPOTOCNY
In the hours before
Special weather statement, May 4, 8:34 AM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 834 AM CDT FRI MAY 4 2012 NEZ051-053-065>068-078-089-041515- SAUNDERS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-GAGE- INCLUDING THE CITIES OF...WAHOO...ASHLAND...YUTAN...BELLEVUE... PAPILLION...LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH... NEBRASKA CITY...CRETE...WILBER...BEATRICE 834 AM CDT FRI MAY 4 2012 ...LOCALLY DENSE FOG AROUND LINCOLN AND SEWARD... LOCALLY DENSE FOG WITH VISIBILITIES LESS A QUARTER OF A MILE CAN BE EXPECTED FOR PARTS OF EAST CENTRAL NEBRASKA FOR THE NEXT HOUR. USE CAUTION IF TRAVELING ACROSS PARTS OF LANCASTER...SEWARD... GAGE...AND SALINE COUNTIES. SLOW DOWN AND BE PREPARED FOR SUDDEN CHANGES IN VISIBILITIES. ZAPOTOCNY
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:05 PM CDT | Special Weather Statement | OAX | Thurston | 25 min |
| May 3, 7:25 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 35 min |
| May 3, 7:54 PM CDT | Areal Flood Advisory | OAX | Cuming, Thurston | 2 hr |
| May 3, 8:01 PM CDT | Areal Flood Advisory | OAX | Platte | 119 min |
| May 3, 8:10 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 35 min |
| May 3, 8:47 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 28 min |
| May 3, 11:06 PM CDT | Special Weather Statement | OAX | Richardson | 39 min |
| May 3, 11:15 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 45 min |
| May 4, 2:12 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 42 min |
| May 4, 2:50 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 24 min |
| May 4, 3:35 PM CDT | Special Weather Statement | OAX | Knox | 25 min |
| May 4, 4:20 PM CDT | Special Weather Statement | OAX | Knox | 40 min |
| May 4, 5:39 PM CDT | Special Weather Statement | OAX | Platte | 36 min |
| May 4, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 52 min |
| May 4, 6:02 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 43 min |
| May 4, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 34 min |
| May 4, 6:21 PM CDT | Special Weather Statement | OAX | Cuming | 24 min |
| May 4, 6:32 PM CDT | Special Weather Statement | OAX | Dodge | 28 min |
| May 4, 6:36 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 39 min |
| May 4, 6:41 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Madison, Platte, Stanton | 36 min |
| May 4, 6:52 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.